Saturday, 26 August 2006

A Possible Answer

One thing that has erally bugged me for the last 16 months : What The Heck Happened between May and July last year? I mean, what was the cause, the mechanism?

For the first time, a plausible candidate that fits the facts. Not perfectly, but closer than anything else I've come across.

A statistician friend of mine told me that on basis of sheer rarity, it was likely to require at least 3, and possibly more coincidental factors, some genetic, some environmental. This one fits.

From the CRONE list, experts discussing the effects and dosages of feminising hormones:
In 10 weeks....

Going from 114kg to 80 kg, changing eye colour, losing about 2cm
of height, ... becoming sterile with gonadal atrophy, and
according to a friend who transitioned about 10 years ago and
who witnessed it, having more feminising changes in that time
than she had in her first year of HRT.

Plus flushes, fevers, night sweats, overnight clearance of the
psoriatic eczema I'd had since age 15, increased sensitivity of my
sense of smell, truly vile mood swings,

Those happening within 10 weeks is quite within normal range of
Really? I would have thought that the loss of about 1lb a day
alone with no change to diet or exercise regime would be fairly
uncommon. 24kg is a little over 52 lbs, and over half that was
lost in the first 3 weeks.

...erratic hair growth rates,

>> How could you tell, given the speed of hair growth?
Having one's underarm hair grow half an inch overnight, for
example. Having to shave 3 times a day, then not having to shave
for a week. Things like that.

My hairline also advanced slightly, but I didn't notice that at
the time: hair takes time to grow, as you said.
... cholesterol levels going to a quarter of previous value, serum FAI and E levels doubling and halving on a 4 week cycle.

And no messing with any sort of substances, and no liver problems?
No problems detectable by blood tests, and the only
medication involved was 20mg/day of Lipitor, discontinued when
the changes started happening.

I'm unclear where, in those pictures these changes are supposed
to have been visible, and the picture includes a note that
hormones were started part way through. The results of that are
The 50mcg 17B-oestrodiol patch did not appear to have any
effect, from the blood tests. Besides which, hormones do not, in
the main, take weeks to cause visible changes, especially on
such almost homeopathic doses.

I'm puzzled that you were going through all that, having all
those tests, including expensive MRIs, with no one giving you any
It was decided that in view of the various early metabolic
instabilities, any medication whatsoever would be unwise. Not
even an aspirin. Given the other symptoms, the initial scans
were on the lookout for aggressively malignant hormone-secreting
neoplasms. It was only after these had been ruled out that
anti-androgens to zero the wildly swinging T levels, and an
initial "ramp up" of oestrogen were authorised. This was without
psychiatric assessment, and based on purely metabolic
considerations, plus my strongly expressed desires.

Since there obviously had to be an explanation for all this, I went
looking. and I think I found the explanation. As one would expect in
the one drug being taken, the 20mg/day of Lipitor, a cholesterol

All the sex hormones are made in a chain that starts with cholesterol.
No cholesterol, no testosterone, no progesterone, no estradiol.
Despite the approvals literature saying that cholesterol inhibitors do
not affect hormone levels, there are people in which they do, people
with a genetic mutation that leaves them dependent upon the Leydig
cells of the testes to create cholesterol for hormones. In them the
cholesterol inhibitors cut testosterone levels markedly, as this
paper (British Journal of Clinical Pharmacology, DOI:10.1111/j.1365-2125.2004.02128.x; 'Is decreased libido associated with the use of HMG-CoA-reductase inhibitors?' L de Graaf, AHPM Brouwers & WL Diemont) indicates. Testes would therefore shrink, libido drop, etc.. Without testosterone, estradiol drops too, with all that involves. The paper says that some cases took months, or use of a different anti-cholesterol drug, to reverse. Although all they list did recover. But you might seem to have been an especially extreme
case, so maybe you wouldn't have, if you had wished to.

I would guess that you have such a genetic issue, that Lipitor cut
your testicular hormone production drastically, and other hormones
fell accordingly. I would guess the especially dramatic weight loss
would be the result of cortisol (probably historically high from
prolonged stress) dropping, and releasing the fat it is responsible
for depositing and holding around the waist, around the internal
organs. Your pictures indicate you certainly had quite a bit there
initially. Since that can be deposited even when a calorie controlled
diet would seem to make it impossible, its dissipation might well be
independent of calorie considerations too. Obviously you would have
lost testosterone deposited fat too, and muscle bulk. I would guess
your digestion would have been messed up, further aiding weight loss.

The eye colour, brown going to a mixture that is lighter (and more
interesting), is a reduced testosterone thing. I'll post references
for that separately. I experienced it too.

The height reduction thing is something quite common here. The cushion
and lubrication pads between the spinal discs reduce. There being many
of them 2cms is well within range. It can be a water balance / salts
thing, or a progesterone / testo drop. And reducing
testosterone-promoted muscles can alter posture, also reducing height.

No doubt that cholesterol issue could be checked by testing, but you
may prefer your records to read as they do. Approaching transition as
you have done has its advantages, not least detouring the
psychiatrists, as well as problems. It must have been very frightening.

Your estradiol levels, and response to estradiol, probably need to be
considered in the context of your having been fairly comprehensively
hormone deprived. Receptors, and the storage buffers in fat and SHBG

Thanks Anna. That may be the explanation, in whole or in part, or it may not. But it's the first plausible candidate that I've come across.

No comments: